Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 76, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Apr 27, 1998, 5:57 PM CDT for Bourbon County, Kansas; Vernon County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 27, 1998, 5:57 PM CDT (22:57 UTC)
- Expired
- Apr 27, 1998, 8:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Bourbon County, KS, Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 110 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 272258 FFWSGF KSC011-MOC217-280100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 557 PM CDT MON APR 27 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BOURBON COUNTY IN SOUTHEASTERN KANSAS VERNON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 800 PM CDT * AT 555 PM...LOCALLY MODERATE RAINFALL CONTINUED FROM NEVADA TO FT SCOTT KANSAS. THESE STORMS WERE MOVING NORTH AT 15 MPH. * ONE TO ONE AND THREE QUARTERS OF AN INCH HAVE FALLEN SINCE 7 AM THIS MORNING. ANOTHER HALF INCH OF RAIN IS EXPECTED OVER THE NEXT COUPLE OF HOURS. SEVERAL LOW WATER BRIDGE CROSSINGS WILL BE AFFECTED BY THIS RAINFALL...ESPECIALLY THOSE ALONG THE MARMATON RIVER IN BOURBON COUNTY KANSAS AND ALONG THE LITTLE OSAGE RIVER IN VERNON COUNTY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...C:OUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. SR/JDG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 2:10 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Apr 27, 2:10 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 210 PM CDT MON APR 27 1998 1ST PD FCST PROBLEMS...TEMPS AND FFA OUTLINE. SFC LOW SHOWS WELL ON STLT...OVR NE OK WITH A WARM FRONT FROM SGF TO THE BOOTHEEL. S CENTRAL MO IS SEEING SOME SUN AND WITH LIS AROUND MINUS 4...EXPECTING POSSIBLE TSRA THIS AFTERNOON. CALL CHEROKEE COUNTY IN SE COUNTY AT 1840Z...AND A TOTAL RAINFALL AMOUNTS OF 4 INCHES WERE REPORTED IN THE WEST PART OF THE COUNTY. THE REPORT ALSO SAID THAT ALL CREEKS WERE BANKS FULL AND ANOTHER 1-2 INCHES OF RA WOULD CAUSE FLOODING. WITH MODELS PRINTING OUT ANOTHER 2 INCHES...FFA WILL BE NEEDED. ATTM FFA WL INCLUDE ALL SE KS AND WESTWARD TO SGF AND UNO FOR TONIGHT AND TUESDAY. 1ST PD FCST RECOMMENDATION (FOR COORDINATION ONLY) SE KS/JLN/SGF... ...FLASH FLOOD WATCH TONIGHT AND TUESDAY... .TONIGHT...PERIODS OF SHOWERS AND THUNDERSTORMS...RAIN COULD BE HEAVY AT TIMES. LOW IN THE LOW TO MID 50S. WIND EAST TO NORTHEAST 10 TO 15 MPH. CHANCE OF RAIN 80 PERCENT. UNO... ...FLASH FLOOD WATCH TONIGHT AND TUESDAY... .TONIGHT...PERIODS OF SHOWERS OR THUNDERSTORMS...RAIN COULD BE HEAVY AT TIMES. LOWS IN THE MID TO UPPER 50S. WIND EAST TO NORTHEAST 10 TO 15 MPH. CHANCE OF RAIN 80 PERCENT. AIZ... .TONIGHT...CLOUDY WITH OCCASSIONAL SHOWERS OR THUNDERSTORMS. LOWS IN THE UPPER 40S TO LOW 50S. WIND EAST TO NORTHEAST 15 TO 25 MPH. RAIN CHANCE 60 PERCENT. SGF RC 050/055 047/060 047 07886 JLN RC 050/057 048/062 049 07886 SS
In the hours before
Special weather statement, Apr 27, 1:00 PM CDT, 4 hours 57 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON APR 27 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO WEST PLAINS FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD ...SLIGHT CHANCE OF SEVERE THUNDERSTORMS WITH ADDITIONAL HEAVY RAINFALL... A LOW PRESSURE AREA OVER THE SOUTHWEST TIP OF MISSOURI AND A WARM FRONT ALONG THE MISSOURI-ARKANSAS BORDER WILL BE THE FOCUS OF MORE RAIN AND POSSIBLE THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT. THE BEST CHANCE OF SEVERE WEATHER WILL BE SOUTH OF A SPRINGFIELD TO ROLLA TO WEST PLAINS LINE THIS AFTERNOON AND EVENING...AS SOME SUNSHINE WILL HELP TO DESTABILIZE THE ATMOSPHERE. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. LITTLE MOVEMENT IS EXPECTED WITH THE LOW PRESSURE SYSTEM AND AS A RESULT ANOTHER ROUND OF HEAVY RAIN WILL BE POSSIBLE TONIGHT AND INTO MONDAY MORNING WITH AN ADDITIONAL 1 TO 2 INCHES POSSIBLE. WITH LAST NIGHTS HEAVY RAIN OVER PORTIONS OF THE AREA...LOCALIZED FLOODING WILL BE POSSIBLE...ESPECIALLY LOW WATER BRIDGES. SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE WEATHER SITUATION FOR POSSIBLE ACTIVATION THIS AFTERNOON AND INTO THE EVENING HOURS. SHUMWAY
Special weather statement, Apr 27, 2:53 PM CDT, 3 hours 4 minutes before
MOZ058-070>071-081>083-091>092-096>098-104>106-272045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 253 PM CDT MON APR 27 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... DENT DOUGLAS HOWELL LACLEDE MARIES OREGON OZARK PHELPS PULASKI SHANNON TANEY TEXAS WEBSTER WRIGHT INCLUDING THE TOWNS OF... ROLLA LEBANON BRANSON WEST PLAINS FORT LEONARD WOOD SALEM MARSHFIELD ...TORNADO WATCH FOR PORTIONS OF SOUTH CENTRAL MISSOURI UNTIL 900 PM... A STRONG LOW PRESSURE CENTER OVER NORTHEAST OKLAHOMA AND A WARM FRONT IN SOUTHERN MISSOURI WILL PRODUCE THE CHANCE SEVERE WEATHER FOR THIS EVENING. GOOD LOW LEVEL WIND SHEAR ACROSS THE WATCH AREA COULD ALSO PRODUCE TORNADOES. THE TORNADO WATCH IS GENERALLY ALONG AND EAST OF A BRANSON TO VIENNA LINE. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES. SHUMWAY
Special weather statement, Apr 27, 2:53 PM CDT, 3 hours 4 minutes before
MOZ058-070>071-081>083-091>092-096>098-104>106-272045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 253 PM CDT MON APR 27 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... DENT DOUGLAS HOWELL LACLEDE MARIES OREGON OZARK PHELPS PULASKI SHANNON TANEY TEXAS WEBSTER WRIGHT INCLUDING THE TOWNS OF... ROLLA LEBANON BRANSON WEST PLAINS FORT LEONARD WOOD SALEM MARSHFIELD ...TORNADO WATCH FOR PORTIONS OF SOUTH CENTRAL MISSOURI UNTIL 900 PM... A STRONG LOW PRESSURE CENTER OVER NORTHEAST OKLAHOMA AND A WARM FRONT IN SOUTHERN MISSOURI WILL PRODUCE THE CHANCE SEVERE WEATHER FOR THIS EVENING. GOOD LOW LEVEL WIND SHEAR ACROSS THE WATCH AREA COULD ALSO PRODUCE TORNADOES. THE TORNADO WATCH IS GENERALLY ALONG AND EAST OF A BRANSON TO VIENNA LINE. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 2:16 PM CDT | Flash Flood Warning | SGF | Cherokee, Crawford | 6 hr |
| Apr 27, 2:16 PM CDT | Flash Flood Warning | SGF | Barton | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 1998Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.